It is often found mixed with opioids, including heroin or fentanyl.
An horse tranquilizer drug often found mixed with opioids is increasingly involved in overdose deaths in some US states.
The drug, called xylazine, is a sedative used in veterinary medicine, and it is not approved for use in humans. Recently, tranquilizers began to pop up in the illicit drug supply in the US, often in combination. heroin or fentanyl (both types of opioid), a mixture sometimes referred to as “trank dope.” Live Science previously reported.
Now Connecticut is the latest state to report an increase in xylazine overdose deaths, according to a report published Thursday (Sept. 16) in the journal Centers for Disease Control and Prevention (CDC). Morbidity and Mortality Weekly Report. In the new study, researchers from the Connecticut Department of Public Health found that unintentional deaths involving xylazine in the state increased from 5.8% in 2019 to 11.4% in the first half of 2020. Almost all xylazine-associated deaths (99%) also involved fentanyl, the report said.
US overdose deaths record 93,000 amid coronavirus last year
The findings are similar to those found in Philadelphia and published earlier this year in a study in the journal injury prevention. That study found that, between 2010 and 2015, xylazine was detected in just 2% of unintentional overdose deaths from heroin or fentanyl. But by 2019, that figure had risen to 31%, as previously reported by Live Science.
It is not clear why xylazine is being added to the US drug supply and whether people in excess are aware they are taking the drug. In Philadelphia, some focus groups have found that people who use illicit drugs report that xylazine prolongs the effects of opioids, as previously reported by Live Science.
In another study, also published on Thursday (September 16) MMWRIn this article, CDC researchers examined how widespread these xylazine-associated deaths are across the US. The researchers found that, out of 38 states, xylazine-related deaths were identified in 25 states in 2019.
Experts say coronavirus-related stress is a factor in record overdose deaths
Still, the overall number of xylazine overdose deaths in the U.S. appears to be low — of the more than 45,000 overdose deaths reported in 2019, only 2% were positive for xylazine, CDC researchers found. Found. But when xylazine was detected, it was listed as a contributor to death in about two-thirds of cases.
What’s more, the number of xylazine-related overdose deaths may have been underestimated—the CDC authors note that routine postmortem drug tests may not look for the drug.
In humans, xylazine is known to cause potentially dangerous side effects, including: blood pressure and a slow heart rate. While studies on the health effects of xylazine combined with opioids are limited, some research suggests that the mixture may increase the risk of death from opioid overdose. In fact, xylazine may increase the toxic effects of opioids by causing low blood pressure and slow heart rate, as well as “producing powerful sedation and respiratory depression,” the Connecticut researchers said.
Get the Granthshala News App
CDC researchers note that because xylazine is not an opioid, it will not respond to naloxone, the drug that can reverse opioid overdoses. And so naloxone may be less effective at reversing overdose in cases where xylazine is also used.
The CDC authors said the detection of xylazine-associated overdose deaths in half of US states is concerned and warrants “continuous monitoring” of the drug. Labs should implement routine postmortem testing for xylazine, he said, to help researchers better understand the drug’s role in overdose deaths.
Originally published on Live Science.